Alert archive / Idaho / Wind Advisories in 2019
Wind Advisory 3, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Apr 8, 2019, 1:24 PM MDT for 6 counties in Idaho. It took effect at Apr 9, 2019, 3:00 PM MDT. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2019, 1:24 PM MDT (19:24 UTC)
- In effect from
- Apr 9, 2019, 3:00 PM MDT
- Expired
- Apr 10, 2019, 10:07 PM MDT
- In force
- 31 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 75 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 7.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
222 WWUS75 KPIH 081924 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 124 PM MDT Mon Apr 8 2019 IDZ051-055>057-091200- /O.NEW.KPIH.WI.Y.0003.190409T2100Z-190411T0600Z/ Shoshone/Lava Beds-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 124 PM MDT Mon Apr 8 2019 ...WIND ADVISORY IN EFFECT FROM 3 PM TUESDAY TO MIDNIGHT MDT WEDNESDAY NIGHT... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect from 3 PM Tuesday to midnight MDT Wednesday night. * IMPACTS/TIMING...Late Tuesday afternoon through Wednesday evening. The strongest winds will be during the afternoon and evening hours. Larger, high profile vehicles may see rough driving conditions during crosswind situations. We also cannot rule out blowing snow on the higher peaks and ridges of the South Hills and Albion Mountains. * WINDS...West to northwest 25 to 35 mph with gusts to 45 mph. Localized gusts over 50 mph are possible across the Magic Valley, South Hills and Albion Mountains. * LOCATIONS...Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. This also includes all or portions Interstate 84, U-S 93, 20, 26, Idaho 24, 27, 75, 77 and 81. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
4 follow-up statements
410 WWUS75 KPIH 090900 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 300 AM MDT Tue Apr 9 2019 IDZ051-055>057-092100- /O.CON.KPIH.WI.Y.0003.190409T2100Z-190411T0600Z/ Shoshone/Lava Beds-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 300 AM MDT Tue Apr 9 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT WEDNESDAY NIGHT... * IMPACTS/TIMING...Late Tuesday afternoon through Wednesday evening. The strongest winds will be during the afternoon and evening hours. Larger, high profile vehicles may see rough driving conditions during crosswind situations. We also cannot rule out blowing snow on the higher peaks and ridges of the South Hills and Albion Mountains. * WINDS...West to northwest 25 to 35 mph with gusts to 45 mph. Localized gusts over 50 mph are possible across the Magic Valley, South Hills and Albion Mountains. * LOCATIONS...Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. This also includes all or portions Interstate 84, U-S 93, 20, 26, Idaho 24, 27, 75, 77 and 81. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TAX
002 WWUS75 KPIH 091924 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 124 PM MDT Tue Apr 9 2019 IDZ051-055>057-101200- /O.CON.KPIH.WI.Y.0003.190409T2100Z-190411T0600Z/ Shoshone/Lava Beds-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 124 PM MDT Tue Apr 9 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY NIGHT... * IMPACTS/TIMING...This afternoon through Wednesday evening. The strongest winds will be during the afternoon and evening hours. Larger, high profile vehicles may see rough driving conditions during crosswind situations. We also cannot rule out blowing snow on the higher peaks and ridges of the South Hills and Albion Mountains. * WINDS...West to northwest 25 to 35 mph with gusts to 45 mph. Localized gusts over 50 mph are possible across the Magic Valley, South Hills and Albion Mountains. * LOCATIONS...Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. This also includes all or portions Interstate 84, U-S 93, 20, 26, Idaho 24, 27, 75, 77 and 81. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
216 WWUS75 KPIH 100935 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 335 AM MDT Wed Apr 10 2019 IDZ051-055>057-110600- /O.CON.KPIH.WI.Y.0003.000000T0000Z-190411T0600Z/ Shoshone/Lava Beds-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 335 AM MDT Wed Apr 10 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * IMPACTS/TIMING...Through Wednesday evening. Larger, high profile vehicles may see rough driving conditions with crosswinds. Blowing snow is possible on the higher peaks and ridges of the South Hills and Albion Mountains. * WINDS...West to northwest 25 to 35 mph with gusts to 45 mph. Localized gusts over 50 mph are possible across the Magic Valley, South Hills and Albion Mountains. * LOCATIONS...Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. This also includes all or portions Interstate 84, U-S 93, 20, 26, Idaho 24, 27, 75, 77 and 81. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TAX
680 WWUS75 KPIH 110407 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1007 PM MDT Wed Apr 10 2019 IDZ051-055>057-110515- /O.CAN.KPIH.WI.Y.0003.000000T0000Z-190411T0600Z/ Shoshone/Lava Beds-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 1007 PM MDT Wed Apr 10 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Pocatello has cancelled the Wind Advisory. Winds have begun to fall below advisory levels across the warned area and thus the Wind Advisory has been cancelled. Localized areas with wind gusts of 35 to 45 mph in and around Idahome on Interstate 84 may produce challenging driving conditions for high profile vehicles through the early morning hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 8, 2:37 AM MDT, 10 hours 47 minutes earlier.
Area forecast discussion, Apr 8, 2:37 AM MDT, 10 hours 47 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 237 AM MDT Mon Apr 8 2019 .SHORT TERM...Today through Wednesday Current satellite imagery this morning showing mostly clear skies over the local area. This is due to the atmospheric river taking aim a little further north than previously forecast. This will only serve as a delay to the heavier precipitation expected later today for the central mountains. Have trimmed back the PoPs and qpf accordingly through about 18z today before ramping back up tonight this afternoon. This moisture stream won't really move further south toward the Snake Plain, until it has a reason to. That impetus comes in the form of a landfalling shortwave trough near coastal Oregon. Bolstered by a favorable upper-level wind field, and surface- based instability to the tune of low-level lapse rates around -10 C/km, precipitation will take on a convective mode this afternoon/evening. There will be at least a slight chance of lightning area wide today, but the Snake Plain should be able to scrape together enough moisture this evening to support more mature thunderstorm growth in a high shear/low CAPE environment. For this reason, have included the mention of scattered thunderstorms with gusty winds and cannot rule out some more small hail like we saw a few days ago. A cold front will then cross the area Tuesday, keeping precipitation chances high across the area. The focus of the heaviest precipitation will shift to our eastern and southern highlands where we could see over half an inch of liquid by Wednesday. Inserted a mention of thunderstorms east of I-15 Tuesday as the frontal zone moves through that area. Snow levels will drop dramatically from above 9,000ft today down to below 5,000ft Tuesday night. This will allow for a transition to all snow Wednesday morning with some mountain accumulations. With such a swing in weather in the works, winds will undoubtedly be an issue over the next few days. Another breezy day is expected through the Snake Plain and mountain peaks today with strong mixing. While mixing will be strong today, it doesn't appear strong enough to support the need for a Wind Advisory. Winds will only increase along and behind the cold front slated to come through Tuesday. The eastern Magic Valley and lower Snake Plain look to be nearing the threshold for a Wind Advisory Tuesday afternoon/evening. All of these potential weather impacts come in addition to the ongoing flood potential outlined further in the Hydrology section below. TAX .LONG TERM...Wednesday night through next Monday. Precip chances will be waning Wednesday night as low pressure exits to the east and high pressure builds from the west. The dry conditions will be short- lived though because northwest flow in our mid-levels will bring in a new upper low by mid-day Thursday. Snow levels by this time will be dropping around 4500 ft; therefore allowing the possibility and even likelihood for snow at valley floors. We will all need to be monitoring snow probabilities during the Thursday evening commute. Snow does not necessarily need to accumulate on roadways to cause an impact! Snow may even continue through Friday morning; though the chances for precip start to decrease by the morning hours. Forecast models paint quite a different picture by Friday. The progression of a closed upper low that may develop will have a significant impact to our forecast Friday and into the weekend. The European solution chooses to quickly track the upper low southbound into California by early Friday morning, leaving Idaho to dry out through Saturday. The American solution (GFS), tracks the low on a more leisurely southeastward track across Wyoming and Colorado Friday and Saturday, leaving Idaho rather moist. We will opt to leave low end chances for precip in our forecast for Friday but dry us out Saturday. It is also worth noting that Friday's forecast may have a thunderstorm during the afternoon/evening hours. A new shortwave trough is forecast to track through Idaho late Saturday through Sunday, increasing chances for rain and snow once again. NP && .AVIATION...VFR conditions exist across the area and should remain through much of the day. This is despite a stream of Pacific moisture taking aim just north of the central ID mountains this morning. We're expecting an organized system to start moving inland later this afternoon pushing this moisture further south into the central mountains and eventually the Snake Plain. Fueled by increasing instability and a strengthening wind field, we should see thunderstorm development which could impact all airfields this evening. With any thunderstorms, we could see brief visibility restrictions, along with gusty and erratic winds and maybe some small hail. Outside of any thunderstorms, we're looking at another windy day for area ports. The llws currently in the SUN TAF will eventually translate to the surface after daytime mixing commences. Similar to what was observed yesterday, we're calling for southwesterly winds sustained 15-20kts and gusts above 25kts across the Snake Plain. The more sheltered ports of SUN/DIJ may not see strong winds materialize fully. TAX && .HYDROLOGY...Flood watch issued for central mountains and eastern highlands. The flood watch begins tonight and continues through Tuesday for the Bellevue to Stanley area. The heavier rain hold off across the other high country areas until Monday night. Rainfall totals of 0.50 to 1 inch are likely across much of the watch area with snow levels rising to around 9000 feet by Tuesday. The potential for heavy rain on snow could create sudden rises on creeks and streams, especially smaller tributaries that may not have river gauges on them. Colder air arrive Tuesday afternoon and Tuesday night which should slow runoff. Valle && .PIH WATCHES/WARNINGS/ADVISORIES... Flood Watch through Tuesday evening for IDZ072-073-075. Flood Watch from this evening through Tuesday evening for IDZ058>071-074. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 4:17 PM MDT | Special Weather Statement | PIH | Blaine | 88 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.